Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Shreveport, LA

April 24, 2003Sabine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2003, 11:42 AM CDT for Sabine County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 11:42 AM CDT (16:42 UTC)
Expired
Apr 24, 2003, 12:30 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sabine County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
1.8
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KSHV 241642
SVRSHV
TXC403-241730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 AM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SABINE COUNTY IN EASTERN TEXAS

* UNTIL 1230 PM CDT

* AT 1141 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF
  BRONSON...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL..AND POSSIBLY STRONG 
DAMAGING WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SABINE COUNTY IN EASTERN TEXAS
UNTIL 1230 PM CDT.

LAT...LON 3133 9404 3141 9404 3146 9398 3155 9398
          3158 9384 3146 9371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 10:00 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 24, 10:00 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU APR 24 2003

LOOKS LIKE A BIG SEVERE WEATHER DAY IS ON TAP...AS A MODERATE RISK
IS OUT FOR MUCH OF THE AREA.  CURRENT SOUNDING POINTS TO AN ACTIVE
DAY WITH A LI OF -9...CAPE ABOVE 4000...HELICITY OF 400...AND AN
ABUNDANCE OF MOISTURE AND LOW LEVEL SHEAR.  THE ONLY THING LACKING
RIGHT NOW IS HEATING AT THE SURFACE TO START THE CONVECTION.  WHEN
AND IF STORMS DEVELOP LOOK FOR SUPERCELLS...PRODUCING LARGE HAIL AND
TORNADIC ACTIVITY.  I BELIEVE THE BULK OF THE ACTIVITY FOR MY AREA
WILL BE GENERALLY SOUTH OF I20...AS THIS IS WHERE THE DEEPEST
MOISTURE IS...AND SOME MID LEVEL DRYING IS TAKING PLACE ACROSS THE
NORTHWESTERN THIRD OF THE CWA.  FORECAST LOOKS FAIRLY GOOD...BUT
WILL ADJUST TEMPS IN THE ZONE UPDATE...AS A COUPLE OF SITES ARE
ALREADY WITHIN A CATEGORY OF THE FORECASTED MAXES.

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Apr 24, 6:00 AM CDT, 5 hours 42 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
FOUR STATE REGION TODAY.  A STRONG UPPER LEVEL STORM SYSTEM OVER
EASTERN COLORADO AND WESTERN KANSAS...WILL SLOWLY MOVE EAST INTO THE
MID MISSISSIPPI VALLEY THROUGH THE AFTERNOON AND EVENING.  UPPER
LEVEL DISTURBANCES ROTATING OUT AHEAD OF THIS SYSTEM WILL CONTINUE TO
TRIGGER SHOWERS AND THUNDERSTORMS OVER DEEP EAST TEXAS AND
NORTHCENTRAL LOUISIANA THIS MORNING.  SOME OF THESE STORMS MAY BECOME
SEVERE...WITH STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE.  AN
ASSOCIATED SURFACE LOW PRESSURE AREA OVER THE SAME AREA AS THAT OF
THE UPPER LOW WILL ALSO MOVE EAST SOUTHEAST TODAY...SENDING THE WEST
TEXAS DRYLINE EASTWARD INTO EASTERN OKLAHOMA AND NORTHEAST TEXAS THIS
AFTERNOON. DESPITE MID AND UPPER LEVEL DRYING OF THE ATMOSPHERE ALONG
THE SOUTHERN PERIPHERY OF THIS SYSTEM...STRONG SOUTHERLY WINDS WILL
CONTINUE TO USHER ABUNDANT GULF MOISTURE NORTHWARD.  SOME BREAKS IN
THE CLOUD COVER IS EXPECTED THIS AFTERNOON...ALLOWING DAYTIME HEATING
TO FURTHER DESTABILIZE THE ATMOSPHERE.  WITH THE APPROACH OF THE
DRYLINE THIS AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL...STRONG DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
THE PRIMARY THREATS.  THESE STORMS ARE EXPECTED TO SLOWLY WEAKEN IN
INTENSITY LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, Apr 24, 8:00 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
800 AM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    FLORIEN                   LA   .75 INCH HAIL
04/24/03   SABINE                         REPORT FROM LAW ENFORCEMENT

15
Special weather statement, Apr 24, 10:55 AM CDT, 47 minutes before
LAZ010>014-017>022-TXZ152-153-165>167-241700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT THU APR 24 2003

...SEVERE THUNDERSTORM WATCH EXPIRED...
...TORNADO WATCH CLEARED...

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS MORNING...FOR EAST
TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA...HAS EXPIRED...
AND IS NO LONGER IS EFFECT.

IN ADDITION...THE NATIONAL WEATHER SERVICE HAS CLEARED ANGELINA AND
NACOGDOCHES COUNTIES IN EAST TEXAS...FROM THE TORNADO WATCH ISSUED
EARLIER TODAY.

ALTHOUGH THESE WATCHES ARE NO LONGER IN EFFECT...RESIDENTS OF THE
FOUR STATE AREA...SHOULD STAY ALERT FOR POSSIBLE REDEVELOPMENT OF
STRONG THUNDERSTORMS DURING THE AFTERNOON.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:22 PM CDTSevere Thunderstorm WarningSHVSmith, Wood53 min
Apr 23, 11:56 PM CDTSevere Thunderstorm WarningSHVUpshur64 min
Apr 24, 6:07 AM CDTSevere Thunderstorm WarningSHVAngelina38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.